The weak extension property and finite axiomatizability forquasivarieties

Volume 202 / 2009

Wiesław Dziobiak, Miklós Maróti, Ralph McKenzie, Anvar Nurakunov Fundamenta Mathematicae 202 (2009), 199-223 MSC: 08A99, 08B10, 03C05, 08C15. DOI: 10.4064/fm202-3-1


We define and compare a selection of congruence properties of quasivarieties, including the relative congruence meet semi-distributivity, ${\rm RSD}(\wedge)$, and the weak extension property, ${\rm WEP}$. We prove that if ${{{\cal K}}}\subseteq {{{\cal L}}}\subseteq {{{\cal L}}}'$ are quasivarieties of finite signature, and ${{{\cal L}}}'$ is finitely generated while ${{{\cal K}}}\models {\rm WEP}$, then ${{{\cal K}}}$ is finitely axiomatizable relative to ${{{\cal L}}}$. We prove for any quasivariety ${{{\cal K}}}$ that ${{{\cal K}}}\models {\rm RSD}(\wedge)$ iff ${{{\cal K}}}$ has pseudo-complemented congruence lattices and ${{{\cal K}}}\models {\rm WEP}$. Applying these results and other results proved by M.~Maróti and R.~McKenzie [Studia Logica 78 (2004)] we prove that a finitely generated quasivariety ${{{\cal L}}}$ of finite signature is finitely axiomatizable provided that ${{{\cal L}}}$ satisfies ${\rm RSD}(\wedge)$, or that ${{{\cal L}}}$ is relatively congruence modular and is included in a residually small congruence modular variety. This yields as a corollary the full version of R. Willard's theorem for quasivarieties and partially proves a conjecture of D. Pigozzi. Finally, we provide a quasi-Maltsev type characterization for ${\rm RSD}(\wedge)$ quasivarieties and supply an algorithm for recognizing when the quasivariety generated by a finite set of finite algebras satisfies ${\rm RSD}(\wedge)$.


  • Wiesław DziobiakDepartment of Mathematics
    University of Puerto Rico
    Mayagüez Campus
    Mayagüez, PR 00681-9018, U.S.A.
  • Miklós MarótiBolyai Institute
    University of Szeged
    H-6720 Szeged, Hungary
  • Ralph McKenzieDepartment of Mathematics
    Vanderbilt University
    Nashville, TN 37235, U.S.A.
  • Anvar NurakunovInstitute of Mathematics
    National Academy of Science
    Chui pr., 265a
    Bishkek, 720071, Kyrghyz Republic

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image